Opdivo going from 2wks to 4wks....

Posted By
jjk17
4/15/2018 9:47pm
View other posts by
Activity
Replies: 12

Hey all!!

So I just took treatment #6 as of Friday the 13th! Feeling the same as usual. Fatigue probaly for the first 12 hours or so and then I have been expierencing headaches every 3rd or 4th day after and they come and go for the 2 weeks. We skipped a couple of weeks ago, to "make sure" it was the medication.(brain mri was clean) Doctor wants to start the double dose for 30 minutes in 2 weeks. To be honest, I am very apprehensive about that, just due to the fact of the headaches that I have been having...

Any one have any input of this....Anyone else taking this...?!?!

Thanks in advance,
Jill

My doc has been talking about switching me to every 4 weeks, also. I’m extremely apprehensive, too. My side effects just started getting worse after the last treatment (my 3rd) so I’m pretty worried. I’d rather just keep it the way it is. 

My wife sees Dr. Hamid at Angeles Clinic.  He seems to be regarded on the forum as one of the top melanoma specialists in the country.   We discussed the monthly Opdivo with him about 10 days ago.   He said the approval was based on one single study, and he thinks it needs more data before he will recommend it for his patients.   I was relieved to hear that, as my wife only weighs 110 lb and I was very concerned about her getting 480 mg instead of 240 mg dosing.   She has had mild side effects so far (about 7 months) and we'd like to keep it that way.  

Just one data point for you.   It is so new you may not find a lot of people who have any experience with it yet.

Here's a current thread about it on page two here: https://www.melanoma.org/find-support/patient-community/mpip-melanoma-pa...

Doctors at my husband's melanoma center have gone to monthly - especially helpful for people who travel some distance. They've said so far nothing unusual. Some people in the nivo or nivo/ipi study are getting 480 nivo monthly, some for quite a while, and no one has had to drop out of the study or supposedly has had anything but mild side effects. Of course that's the doctor and research coordinator's take, not patients'. While it's a blind study, the doctor has said he can make an educated guess which arm a patient is on, just no 100% guarantee. 

I asked my oncologist about going to once a month, he said since I am on 1 mg of Opdivo and i had bad side effects before (it gave me hepatitis D on Prednisone for 5 m onths) he would like to keep my where I am for now.  If what I am doing works let's not change anything.

Hi, I am having treatment #16 this week with 10 left to go.  I go everyother week for a 1 hour treatment.  I have experienced headaches earlier in the treatment.  They are very rare now, havent really had any in a couple of months now.  I was told the pituitary gland gets inflamed and can cause these headaches.  Fatigue has gotten a bit worse especially trying to wake up in the am but that seems to be the worst part of it as of the moment.  Feel free to message me with any questions.  God bless.

Thank you so much for your input...I am still hesitant about this, especially with my headaches....This will be #7. Crossing my fingers and hoping for the best. I can handle my fatigue, which I usually have the first couple days.

While it is sadly true that some folks will have unfortunate side effects to immunotherapy no matter what, here is a report that may bring you some reassurance when going to the higher dose....albeit less frequently:  

http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2014/12/cest-moi-results-from-33-raties-in-my.html  

This is the report from the trial I and 33 other ratties were in from 2010 until 2013+.  There were 3 groups - with one getting opdivo at 1mg/kg, another getting 3mg/kg, and the last getting 10mg/kg - every 2 weeks for 6 months and then every 3 months for 2 additional years.  Basically, the current accepted dose for opdivo is pretty much the 3mg/kg dose given every 2 weeks. The "new" option is basically double that (6mg/kg) every 4 weeks.  So my point is this:  While I was in the 1mg/kg group.....my fellow peeps in the 10mg/kg group took MORE that the melanoma peeps who will now be getting 480mg every 4 weeks.....every TWO weeks!!!!  And the report notes:  "AE distribution was similar across cohorts (#1 = 81, #2 = 104, and #3 = 101)"

So...over time we have learned that side effects can be somewhat dose related...amount given per dose and amount of med over time....we also have seen opdivo tolerated roughly the same in ratties who were taking much less...and much more...than the current recommendations!!!  

Now...that being said...when I was reflecting on the report of my study...I also wrote this:  "It is very strange to have those who do not have melanoma, have never been given those miserable vaccines or taken anti-PD1 even once, determine the quality of another's experience."

Side effect are awful when they happen to you.  Period.  But, if you gotta be in this place....perhaps the experiences of those early ratties can bring you comfort and hope.  I wish you all my best.  Celeste

Celeste....

You always have the right things to say! Thank you for your kind words and encouragement!

I had 42 doses of opdivo every other week. In March I switched to the 480mg every 4 weeks. Just had my second double dose last Friday. I feel the same as I did after the 240 mg dose but I was told half the patients that got the 480 mg dose in March had to be admitted to the hospital for side effects.

Was this your doctor's patients and were you given a number? (Obviously 2 out of 4 has different implications than 100 out of 200, in which case it would be unlikely to have been improved.) I wonder if there was some confusion (not on your part). Based on Bubbles' info above, and what my husband's melanoma specialist and another member of the team told us, their patients that have switched (12-16, I forget the exact  number) haven't had increased side effects, like has been the case with you. I'm not doubting what you've been told, btw. 

They would not tell me numbers or anything else, hippa. I have been going for 22 months now and have come to know a lot of patients in chemo. When I don't some after several visits I ask about them and the nurses will not tell anything, even if they are still alive or not.

Right, because of HIPAA they can't give you any information about a specific patient without written consent. Our center even double checked that my husband wanted all info and phone calls to go to me instead of him (for administrative purposes since I'm much easier to reach during the day).

But if someone told you that 50% of their patients who moved to every 4 weeks had to be hospitalized, they can say if it was 2 or 25 people. That's not violating HIPAA since there's no identifying info. If it's 25 it's really alarming; if it's 2 it can be a coincidence (that patient would have had side effects on the smaller dose since it can be cumulative) or an anomaly. But not all staff are clear about what's allowed - that's understandable.